Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 265, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Sep 6, 2018, 5:29 PM MDT for 4 counties in North Dakota. It was in force for 61 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 6, 2018, 5:29 PM MDT (23:29 UTC)
- Expired
- Sep 6, 2018, 6:30 PM MDT
- In force
- 61 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Dunn County, ND, Mercer County, ND, Morton County, ND, Stark County, ND
The radar
The Bismarck radar (KBIS), 103 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 6, 5:30 PM MDT | HAIL 1 | 4 N Richardton, ND | |
| Sep 6, 6:40 PM MDT | HAIL 1.75 | 1 Sw Hebron, ND | LASTED ABOUT 20 MINUTES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.5 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1664 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 259 m²/s²
- 0-3 km storm-relative helicity
- 263 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
838
WUUS53 KBIS 062329
SVRBIS
NDC025-057-059-089-070030-
/O.NEW.KBIS.SV.W.0265.180906T2329Z-180907T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
629 PM CDT THU SEP 6 2018
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Southeastern Dunn County in southwestern North Dakota...
Northwestern Morton County in south central North Dakota...
Northeastern Stark County in southwestern North Dakota...
Southwestern Mercer County in south central North Dakota...
* Until 730 PM CDT/630 PM MDT/.
* At 628 PM CDT/528 PM MDT/, a severe thunderstorm was located over
Richardton, or 21 miles west of Glen Ullin, moving northeast at 10
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Hebron around 610 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4681 10227 4693 10242 4720 10212 4718 10177
4694 10176 4683 10198
TIME...MOT...LOC 2328Z 234DEG 11KT 4691 10226
HAIL...1.00IN
WIND...60MPH
$$
HAMILTON3 follow-up statements
235
WWUS53 KBIS 062348
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
648 PM CDT THU SEP 6 2018
NDC025-057-059-089-070030-
/O.CON.KBIS.SV.W.0265.000000T0000Z-180907T0030Z/
Dunn ND-Morton ND-Stark ND-Mercer ND-
648 PM CDT THU SEP 6 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM
CDT/630 PM MDT/ FOR SOUTHEASTERN DUNN...NORTHWESTERN MORTON...
NORTHEASTERN STARK AND SOUTHWESTERN MERCER COUNTIES...
At 645 PM CDT/545 PM MDT/, a severe thunderstorm was located 6 miles
northeast of Richardton, or 19 miles northwest of Glen Ullin, moving
northeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Hebron around 710 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of
a building. Motorists along Interstate 94 should be alert to large
hail and very heavy rain from Richardto to Hebron.
&&
LAT...LON 4681 10227 4693 10242 4720 10212 4718 10177
4694 10176 4683 10198
TIME...MOT...LOC 2345Z 234DEG 11KT 4694 10220
HAIL...1.00IN
WIND...60MPH
$$
HAMILTON850
WWUS53 KBIS 062358
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
658 PM CDT THU SEP 6 2018
NDC025-070007-
/O.CAN.KBIS.SV.W.0265.000000T0000Z-180907T0030Z/
Dunn ND-
658 PM CDT THU SEP 6 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DUNN COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled.
LAT...LON 4682 10219 4693 10226 4701 10220 4701 10214
4708 10215 4719 10207 4718 10177 4694 10176
4683 10198
TIME...MOT...LOC 2357Z 244DEG 14KT 4692 10210
$$
NDC057-059-089-070030-
/O.CON.KBIS.SV.W.0265.000000T0000Z-180907T0030Z/
Morton ND-Stark ND-Mercer ND-
658 PM CDT THU SEP 6 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM
CDT/630 PM MDT/ FOR NORTHWESTERN MORTON...NORTHEASTERN STARK AND
SOUTHWESTERN MERCER COUNTIES...
At 657 PM CDT/557 PM MDT/, a severe thunderstorm was located near
Hebron, or 14 miles northwest of Glen Ullin, moving northeast at 15
mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Hebron around 702 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4682 10219 4693 10226 4701 10220 4701 10214
4708 10215 4719 10207 4718 10177 4694 10176
4683 10198
TIME...MOT...LOC 2357Z 244DEG 14KT 4692 10210
HAIL...1.25IN
WIND...60MPH
$$
HAMILTON032
WWUS53 KBIS 070011
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
711 PM CDT THU SEP 6 2018
NDC057-059-089-070030-
/O.CON.KBIS.SV.W.0265.000000T0000Z-180907T0030Z/
Morton ND-Stark ND-Mercer ND-
711 PM CDT THU SEP 6 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM
CDT/630 PM MDT/ FOR NORTHWESTERN MORTON...NORTHEASTERN STARK AND
SOUTH CENTRAL MERCER COUNTIES...
At 708 PM CDT/608 PM MDT/, a severe thunderstorm was located over
Hebron, or 12 miles northwest of Glen Ullin, moving northeast at 15
mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Another severe thunderstorm was over far eastern Stark county, about
5 miles southwest of Hebron and extended into western Morton county
along Interstate 94. Motorists should be aware of large hail and
torrential rainfall on Interstate 94 in far eastern Stark and
western Morton counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4682 10219 4693 10226 4701 10220 4701 10176
4694 10176 4683 10198
TIME...MOT...LOC 0008Z 244DEG 13KT 4692 10204
HAIL...1.25IN
WIND...60MPH
$$
HAMILTONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 5:23 PM MDT, 6 minutes earlier.
Area forecast discussion, Sep 6, 5:23 PM MDT, 6 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 623 PM CDT Thu Sep 6 2018 .UPDATE... Issued at 618 PM CDT Thu Sep 6 2018 Convection in the north central has moved out of the forecast area. Additional convection is now developing over southwest into south central ND. Good instability but and marginal shear in this area could support a few strong to severe storms early this evening with the biggest threat being hail to an inch or so. Updated pops this evening to the convection. Otherwise no significant changes to the going forecast. && .SHORT TERM...(This afternoon through Friday) Issued at 157 PM CDT Thu Sep 6 2018 Chances for showers and thunderstorms north and then into east central North Dakota tonight highlight the short term period. Strong to isolated severe thunderstorms remain a possibility across the north through this evening. Latest water vapor imagery shows a mid level/700mb shortwave now moving into Roosevelt County, MT, which is forecast to shift across northern North Dakota this evening. Latest SPC mesoanalysis still advertises 1000 J/Kg of MU CAPE/most unstable CAPE along with Effective Bulk Shear of 35kt, which is sufficient for strong to isolated severe thunderstorms. Latest radar indicates thunderstorms from Upham to Rugby. Will maintain strong to isolated severe thunderstorm wording within the HWO and weather story. The threat for thunderstorms will sag south tonight, from the Turtle Mountains this evening into the northern James River Valley. This is right along a developing warm frontal boundary with a persistent low level southerly wind flow and associated moisture advection. Thus expect elevated convection as the surface decouples this evening per RAP BUFKIT KJMS sounding. A lack of shortwaves through most of Friday will allow for a dry and warm day south, while the warm front remains nearly stationary until late afternoon/early evening before moving towards the northern border. Highs Friday will be in the 80s; as compared to the north where the warm front will not have quite made it through, and highs there will be in the lower 70s. Additional shortwaves begin migrating into western North Dakota after 00z Saturday, which leads into the Long Term Discussion beginning Friday night below. .LONG TERM...(Friday night through Wednesday) Issued at 157 PM CDT Thu Sep 6 2018 Expect elevated showers and thunderstroms Friday night north, located along and north of the warm front as it shifts into southern Canada. For Saturday, a cold front will move into western North Dakota between 00z and 03z Sunday, then through central ND by around daybreak Sunday, before stalling over the James River Valley. A secondary cold front pushes the initial/stalled front east Sunday night. This scenario sets up showers and thunderstorms across western North Dakota Saturday afternoon and evening, then central ND Saturday night. It would appear the threat for showers and thunderstorms continues Sunday and Sunday night in the James River Valley due to the cold front slowing and stalling Sunday morning. Overall a weak CAPE/Shear environment dominates most of the convection Saturday and Saturday night, then per GFS, increases over the James River Valley late Sunday afternoon/evening. Although strong to possible severe thunderstorms exists with the entire cold frontal movement from west to east late Saturday afternoon through Sunday evening; the favored area for severe weather as of now would be the James River Valley during Sunday afternoon/evening. The secondary cold front sweeps through Sunday night with cooler and drier air arriving Monday. Southwest flow aloft continues through most of next week, which keeps mostly an active pattern in place. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 618 PM CDT Thu Sep 6 2018 VFR conditions expected this forecast period. Convection is firing east of KDIK and could move into KBIS aerodrome this evening. Added a period of VCTS at KBIS. Convection in the north central to northeast could also drop south to near KJMS. Elsewhere convection is not expected. Added a mention of LLWS at KBIS 09-14 UTC. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...TWH SHORT TERM...KS LONG TERM...KS AVIATION...TWH
Hazardous weather outlook, Sep 6, 1:35 PM MDT, 3 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 235 PM CDT Thu Sep 6 2018 NDZ002>005-011>013-018>023-025-033-035>037-040-041-043-044-047- 048-071945- Burke-Renville-Bottineau-Rolette-Ward-McHenry-Pierce-Dunn-Mercer- Oliver-McLean-Sheridan-Wells-Foster-Stark-Burleigh-Kidder- Stutsman-Slope-Hettinger-Bowman-Adams-Logan-La Moure- 235 PM CDT Thu Sep 6 2018 /135 PM MDT Thu Sep 6 2018/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are expected across north central North Dakota including the Turtle Mountains this afternoon and evening. Strong to isolated severe thunderstorms possible with hail up to quarter size or one inch in diameter. For tonight thunderstorms are expected over east central North Dakota including the northern James River Valley. Strong thunderstorms are possible, however severe weather is not expected at this time. There is a slight chance of thunderstorms in southwest North Dakota this evening. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A chance of thunderstorms return west Saturday afternoon and evening, then central Saturday night. Thunderstorms are also forecast Sunday afternoon and evening across the James River Valley. Some thunderstorms could be strong to possibly severe. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ001-009-010-017-031-032-034-042-045-046-050-051-071945- Divide-Williams-Mountrail-McKenzie-Golden Valley-Billings-Morton- Grant-Sioux-Emmons-McIntosh-Dickey- 235 PM CDT Thu Sep 6 2018 /135 PM MDT Thu Sep 6 2018/ This Hazardous Weather Outlook is for portions of northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A chance of thunderstorms return west Saturday afternoon and evening, then central Saturday night. Thunderstorms are also forecast Sunday afternoon and evening across the James River Valley. Some thunderstorms could be strong to possibly severe. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. KS
In the hours before
Local storm report, Sep 6, 2:36 PM MDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
336 PM CDT THU SEP 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM HAIL RUGBY 48.37N 100.0W
09/06/2018 E0.88 INCH PIERCE ND PUBLIC
REPORT RELAYED VIA SOCIAL MEDIA.
&&Local storm report, Sep 6, 2:45 PM MDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
345 PM CDT THU SEP 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0338 PM HAIL 6 SW NANSON 48.51N 99.85W
09/06/2018 E0.75 INCH PIERCE ND TRAINED SPOTTER
&&Local storm report, Sep 6, 3:01 PM MDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
401 PM CDT THU SEP 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL WOLFORD 48.50N 99.70W
09/06/2018 E1.00 INCH PIERCE ND TRAINED SPOTTER
MOSTLY PEA-SIZED BUT A FEW QUARTER SIZE HAIL
STONES. HEAVY RAIN TOTAL WAS 0.66 INCHES IN
JUST A FEW MINUTES.
&&
RKSpecial weather statement, Sep 6, 3:01 PM MDT, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Bismarck ND
401 PM CDT THU SEP 6 2018
NDZ005-013-062145-
Rolette ND-Pierce ND-
401 PM CDT THU SEP 6 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PIERCE AND
SOUTHEASTERN ROLETTE COUNTIES UNTIL 445 PM CDT...
At 401 PM CDT, a strong thunderstorm was located 9 miles east of
Wolford, or 23 miles east of Rugby, moving east at 35 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Wolford and Nanson.
LAT...LON 4858 9949 4837 9950 4837 9954 4847 10004
4863 9994
TIME...MOT...LOC 2101Z 280DEG 32KT 4845 9951
SIMOSKOSpecial weather statement, Sep 6, 3:54 PM MDT, 1 hour 35 minutes before
Special Weather Statement National Weather Service Bismarck ND 454 PM CDT THU SEP 6 2018 NDZ005-013-062230- Rolette ND-Pierce ND- 454 PM CDT THU SEP 6 2018 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN PIERCE AND SOUTHEASTERN ROLETTE COUNTIES UNTIL 530 PM CDT... At 454 PM CDT, strong thunderstorms were clustered 6 miles northeast of Wolford, or 20 miles south of Rolla, moving east at 30 mph. Half inch hail will be possible with these storms. Locations impacted include... Wolford, Mylo, Agate and Nanson. Very heavy rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek shelter inside a building or vehicle. && LAT...LON 4844 9949 4852 9996 4864 9989 4864 9949 TIME...MOT...LOC 2154Z 278DEG 27KT 4856 9961 SIMOSKO
Special weather statement, Sep 6, 5:07 PM MDT, 22 minutes before
Special Weather Statement
National Weather Service Bismarck ND
507 PM MDT THU SEP 6 2018
NDZ033-062345-
Stark ND-
507 PM MDT THU SEP 6 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN STARK COUNTY UNTIL
545 PM MDT...
At 506 PM MDT, a strong thunderstorm was located near Richardton, or
21 miles east of Dickinson, moving northeast at 20 mph.
Penny size hail and wind gusts to 40 mph will be possible with this
storm.
Locations impacted include...
Richardton and Taylor.
Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4691 10246 4701 10231 4701 10215 4698 10214
4698 10211 4696 10209 4679 10210 4678 10210
4678 10239
TIME...MOT...LOC 2306Z 241DEG 16KT 4690 10232
HAMILTONThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 6, 1:04 PM MDT | Special Weather Statement | BIS | Pierce | 41 min |
| Sep 6, 1:43 PM MDT | Special Weather Statement | BIS | Pierce | 47 min |
| Sep 6, 1:55 PM MDT | Severe Thunderstorm Warning | BIS | Pierce, Rolette | 65 min |
| Sep 6, 3:01 PM MDT | Special Weather Statement | BIS | Rolette | 44 min |
| Sep 6, 3:54 PM MDT | Special Weather Statement | BIS | Rolette | 36 min |
| Sep 6, 5:07 PM MDT | Special Weather Statement | BIS | Stark | 38 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.